Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Topeka, KS

June 27, 2003Osage County, Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 27, 2003, 5:27 PM CDT for Osage County, Shawnee County, Wabaunsee County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 5:27 PM CDT (22:27 UTC)
Expired
Jun 27, 2003, 6:30 PM CDT
In force
63 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WUUS53 KTOP 272227
SVRTOP
KSC139-177-197-272330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSAGE COUNTY IN EAST CENTRAL KANSAS
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  EXTREME EAST CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 630 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORM FROM 10 MILES NORTHWEST OF TOPEKA TO  
ABOUT 21 MILES SOUTHWEST OF TOPEKA...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  AUBURN
  TOPEKA
  BURLINGAME
  OSAGE CITY
  SCRANTON
  CARBONDALE
  LYNDON
  OVERBROOK
  POMONA LAKE
  
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3920 9596 3856 9594 3851 9552 3903 9553

$$
36

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:53 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 27, 3:53 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
353 PM CDT FRI JUN 27 2003

PRECIPITATION CHANCES IN NORTHWEST FLOW IS MAIN CONCERN THROUGH THE
WEEKEND AND THEN TEMPERATURES MID TO LATE WEEK.

NORTHWEST FLOW OVER THE AREA...SOME MOISTURE CONVERGENCE AND A
LITTLE INSTABILITY HAVE RESULTED IN A NARROW BAND OF THUNDERSTORMS
OVER NORTHCENTRAL INTO EAST CENTRAL KANSAS.  EXPECT THESE STORMS TO
DIE WITH THE SUN THIS EVENING.  OVERNIGHT CONCERNS ARE THEN NEXT
SIGNIFICANT SHORTWAVE DIVING SOUTHEAST OUT OF NORTHERN PLAINS.
MODELS A LITTLE QUICKER WITH THIS RUN...HAVE INJECTED POPS DOWN TO
I70 FOR THE AFTER MIDNIGHT TIME FRAME AS THIS SYSTEM SWINGS BY.
EXPECT OVERNIGHT TEMPS TO RUN A LITTLE MILDER THAN LAST NIGHT WITH
LOWS IN THE MIDDLE 60S TO LOWER 60S EAST CENTRAL CORNER.

FOR SATURDAY...EXPECT WAVE AND ACCOMPANYING SURFACE FRONT TO SLIDE
OUT OF NORTHERN COUNTIES INTO EAST CENTRAL COUNTIES.  POPS IN THE 30
TO 40 PERCENT RANGE BUT DIMINISHING BY AFTERNOON OVER NORTHERN
COUNTIES.  HIGHS A CHALLENGE DEPENDING ON CLOUD COVER...WILL GO WITH
UPPER 80S MOST AREAS FOR A START.

SATURDAY NIGHT INTO SUNDAY...BOUNDARY TO THE SOUTH...MOISTURE
OVERRIDING AREA...ALTHOUGH H850 MB OVERRUNNING NOT THAT STRONG...BUT
THEN NORTHWEST FLOW IMPULSES ADDING TO THE PROBLEM.  WILL SPREAD 30
POPS ACROSS THE AREA...WILL LIKELY BE HIGHER IN SOME SPOTS BUT HARD
TO FOCUS NOW.  TEMPS OVERNIGHT SAT MAINLY IN THE MID 60S.  CLOUD
COVER AND SCATTERED PRCIP HOLDING HIGHS INTO THE MID TO UPPER 80S
FOR SUNDAY.

LINGERED SOME PRECIP ACROSS CWA SUNDAY NIGHT AND OVER SOUTHERN HALF
OF CWA ON MONDAY.

FOR THE TUESDAY THROUGH FRIDAY TIME FRAME...NORTHWEST FLOW GRADUALLY
WEAKENING ON TUESDAY.  SOME CONCERN EARLY TUESDAY AM OF LINGERING
PRECIP CHANCE BUT WILL LEAVE DRY FOR NOW.  WEDNESDAY THROUGH FRIDAY
MODELS IN FAIR AGREEMENT WITH RIDGE BUILDING INTO CWA AND ENERGY
MORE TO THE NORTH.  HAVE OPTED TO TAKE OUT THE SLIGHT CHANCE POPS
FOR THURSDAY AND GO DRY THROUGH THE PERIOD.  EXTENDED GFS H850 MB
TEMPS UP INTO THE 22 TO 25 DEGREE RANGE WHICH SHOULD SUPPORT HIGHS
IN THE 90 TO 95 RANGE DEPENDING ON ANY CLOUD COVER.  SOUTHWEST
SURFACE FLOW KEEPING OVERNIGHT LOWS WARM IN THE UPPER 60S AND LOWER
70S.

.TOP...NONE

FRANTZ
Hazardous weather outlook, Jun 27, 5:04 PM CDT, 23 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THIS EVENING AND
AGAIN OVERNIGHT. THE POSSIBILITY OF ANY SEVERE WEATHER IS LOW WITH
LIGHTNING THE MAIN THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST OVER THE WEEKEND WITH SOME
POSSIBILITY OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL MOST LIKELY NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

36

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:19 PM CDTSevere Thunderstorm WarningTOPDouglas41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.